MAUDE Adverse Event Report: VOLCANO CORPORATION PIONEER PLUS CATHETER; CATHETER FOR CROSSING TOTAL OCCLUSIONS

VOLCANO CORPORATION PIONEER PLUS CATHETER; CATHETER FOR CROSSING TOTAL OCCLUSIONS
Model Number PPLUS120
Medical Device Problem Code Entrapment of Device (1212)
Health Effect - Clinical Code Vascular Dissection (3160)
Date of Event 01/28/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This complaint was reviewed and investigated according to the manufacturer¿s policy.Blocks a2, a3b, a4, a5, & a6: the patient's dob, gender, weight, ethnicity, and race are unknown.This information was not available from the facility.Block c: not applicable for this device.Blocks d6 & d7: not applicable for this device.Blocks h3 & h6: the pioneer plus catheter was not returned for evaluation, thus no product investigation performed.Blocks h7, h9 & h10: do not apply to this submission.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.
 
Event or Problem Description
It was reported that a pioneer plus catheter was used for a peripheral procedure in a cto lesion.During use, the catheter became stuck on a non-philips guidewire and had to be removed together.A new guidewire was inserted, and upon advancing a new pioneer plus catheter, the catheter could not be recognized.An attempt to disconnect/reconnect and shutting/restarting the system was performed with no success.The procedure was aborted due to the failure on the second attempt and patient experienced a dissection.The patient will be brought back at a later date.The patient remains stable with non-healing wounds.This adverse event and product problem is being submitted because the patient experienced a dissection, catheter and guidewire were removed as a system, and the patient will be brought back for further treatment; resulting in a delay of the procedure.
 
Event or Problem Description
It was reported that a pioneer plus catheter was used for a peripheral procedure in a cto lesion.During use, the catheter became stuck on a non-philips guidewire and had to be removed together.A new guidewire was inserted, and upon advancing the same pioneer plus catheter, the catheter could not be recognized.An attempt to disconnect/reconnect and shutting/restarting the system was performed with no success.The procedure was aborted due to the failure on the second attempt and patient experienced a dissection.The patient will be brought back at a later date.The patient remains stable with non-healing wounds.This adverse event and product problem is being submitted because the patient experienced a dissection, catheter and guidewire were removed as a system, and the patient will be brought back for further treatment; resulting in a delay of the procedure.
 
Additional Manufacturer Narrative
Block b5: in the initial mdr, it stated that a "new pioneer plus catheter was used"; however, this was corrected to "the same pioneer plus catheter".Blocks d9 & h3: the pioneer plus catheter was returned for evaluation without the non-philips guidewire.Block h3: visual inspection found a portion of the distal sleeve lifted; however, this would have no impact on the reported complaint (catheter could not be recognized).During functional testing, the catheter was not recognized by the imaging system; displaying "no catheter".Additionally, the catheter failed the wire bond test, channel match test, and image test.Block h6: the probable cause of the connection issue is that the electrical components along the scanner were likely compromised during use handling.Strain, impact, and forces associated with use can affect the integrity of the electrical connections within the device.The probable cause of the catheter being stuck (removal as a system) could not be determined since the user was able to remove it from the original guidewire and reuse in the patient.The probable cause of the dissection could not be established.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.

Brand Name
PIONEER PLUS CATHETER
Common Device Name
CATHETER FOR CROSSING TOTAL OCCLUSIONS
Manufacturer (Section D)
VOLCANO CORPORATION
3721 valley centre drive #500
san diego CA 92130
Manufacturer (Section G)
VOLCANO CORPORATION
3721 valley centre drive #500
san diego CA 92130
Manufacturer Contact
ana tan
3721 valley centre drive #500
san diego, CA 92130
858720-4037
MDR Report Key24508148
Report Number3008363989-2026-00031
Device Sequence Number9943302
Product Code PDU
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K162418
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPPLUS120
Device Catalogue NumberPPLUS120
Device Lot Number5906249
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/03/2026
Supplement Date Received by Manufacturer05/12/2026
Initial Report FDA Received Date03/04/2026
Supplement Report FDA Received Date06/09/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/21/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ABBOTT: 0.014" HI-TORQUE SPARTACORE GUIDEWIRE; CSI: 0.014" VIPERWIRE ADVANCE GUIDEWIRE; PHILIPS: IVUS SYSTEM; TERUMO: DESTINATION INTRODUCER SHEATH
Patient Age75 YR
Patient SexMale